I have no power to control the weather.
But I can bring an umbrella.
  • Home
  • /
  • Blog
  • /
  • Are You suffering from numbness, tingling or burning sensation after Chemotherapy?

Are You suffering from numbness, tingling or burning sensation after Chemotherapy?

Are You suffering from numbness, tingling or burning sensation after Chemotherapy?

December 3, 2021

Learn more about Chemotherapy Induced Peripheral Neuropathy (CIPN)

What is peripheral neuropathy?

Peripheral nerves carry sensations from the different parts of your body to the brain and control the movement of our arms and legs. The set of symptoms resulting from damage to these nerves is addressed as Peripheral neuropathy. Symptoms are usually symmetrical starting from toes and fingers, and progress towards the body. Common symptoms include

  • Tingling or pins and needles sensation in hands of feet
  • Numbness and reduced ability to feel hot and cold
  • Sharp, electric, burning pain
  • Sensitivity to touch, pressure or temperature¬†
  • Balance issues and difficulty walking
  • Leg cramps¬†
  • Weakness
  • Difficulty with fine activities such as writing, buttoning and unbuttoning¬†

What is Chemotherapy Induced Peripheral Neuropathy (CIPN)?

Some of the chemotherapy drugs used to treat cancer can cause peripheral nerve damage. This is addressed as chemotherapy-induced peripheral neuropathy (CIPN).

The symptoms of CIPN include all peripheral neuropathy symptoms mentioned above, with the most common one being numbness and tingling starting in fingers and toes and progressing proximally as the condition progresses. This appears earlier and is generally more prominent than pain. CIPN can have an impact on ones sleep, mood, functionality and quality of life (QOL).

Symptoms can appear hours to days after chemotherapy and the condition can worsen with additional chemotherapy cycles. The progression usually levels off after stopping the chemotherapy except in the case of platinum-based drugs where the sensation may continue to deteriorate for several months.

Different patterns can be seen with different drugs like in Oxaliplatin (a chemotherapy drug) induced acute neuropathy, there is cold sensitivity, throat discomfort, discomfort swallowing cold liquids, and muscle cramps with more severe symptoms in upper limbs. The usually peaks 2 to 3 days after each dose and can increase in subsequent treatment cycles.

In Paclitaxel (another chemotherapy drug) induced acute neuropathy the pain occurs in truncal/hip distribution or lower extremities and tends to resolve more between doses. The symptoms peak approximately in 2 to 3 days after each dose and are not worsened in subsequent cycles.

What are my chances of getting CIPN?

CIPN affects approximately 30% and 40% of patients undergoing chemotherapy and the risk varies with factors such as

  • Drugs used – Some drugs are more likely to cause CIPN than others. A list of some of these is included at the end of this blog.
  • Duration of use
  • Dose used
  • Pre-existing neuropathy
  • Comorbidities such as diabetes, vitamin deficiencies
  • Age

Can CIPN be cured or is it permanent?

In most cases the CIPN symptoms go away with time. They can last for weeks, months, or even years after treatment. It does vary depending on the drugs, doses used and in some cases it can be permanent. Unfortunately, there is no clear cure or treatment that will repair nerve damage.

What should I do to deal with CIPN?

It is a good idea to report your symptoms to the team looking after you and they may consider altering the treatment plan to prevent your symptoms from worsening. This may involve dose delaying, reduction, stopping chemotherapy or substituting with other agents that do not cause CIPN. A pain specialist opinion should be taken if your symptoms are severe and require specialist input. A pain specialist may prescribe nerve types of painkillers which need to be taken regularly to help manage your symptoms.

Other measures which can help include

  • Avoiding things that make your symptoms worse, such as hot or cold temperature, or tight clothes or shoes
  • Regular exercises
  • Avoiding smoking and alcohol
  • Ensuring normal vitamin levels and blood sugars.

No medication or supplement has been shown to definitively prevent CIPN including N-acetylcysteine, calcium, magnesium vitamin B, vitamin E, omega-3 fatty acids, alpha lipoic acid and cannabinoids. It, however, makes sense to regulate other factors which are known to cause nerve injury such as alcohol intake and blood sugar levels.

When the sensation in hands and feet is affected one might be more prone to injury and sensible precautions are required like

  • If the neuropathy involves your hands, protect them while using sharp objects, if it affects the feet protect them by wearing shoes even when you are indoors.
  • Avoid extreme temperatures and keep your hands and feet covered, warm in cold weather
  • Protect yourself from heat injuries especially when using warm water for washing bathing

What are the other causes of peripheral neuropathy?

There can be many other causes of peripheral nerve damage- some related to cancer and some independent. Determining the underlying cause is important as it may have a bearing on the treatment.

Related to cancer and its treatments.

  • Surgery or radiotherapy
  • Tumors pressing on nerves

Other independent causes

  • Diabetes
  • Alcohol abuse
  • Shingles, infections involving the nerves
  • Low vitamin B levels
  • Spinal cord injuries
  • Poor circulation (peripheral vascular disease)

How do we manage CIPN?

The importance of discussing with the admitting team, if symptoms of CIPN develop during treatment, has already been discussed. This provides an opportunity to modify treatment and prevent further damage rather than dealing with an irreversible situation later.

IF CIPN develops, pain can often be helped with treatments but the numbness is usually resistant to treatment. Some of the modalities which can be used for treatment include

  • Medications used to treat nerve pain such as antiepileptics, antidepressants, topical gels, patches or creams of numbing medicine, strong painkillers such as opioids, steroids
  • Drug infusions or pain relieving medications which act on nerves
  • Physical therapy can help with balance, strength and safety.
  • Occupational therapy can help improve fine motor skills like buttoning shirts
  • Relaxation therapy, distraction, biofeedback

Some chemotherapy drugs which are likely to cause CIPN

Certain chemo drugs are more likely to cause CIPN. Some of the more common ones include:

  • Platinum drugs like cisplatin, carboplatin, and oxaliplatin
  • Taxanes including paclitaxel, docetaxel, and cabazitaxel
  • Plant alkaloids such as vinblastine, vincristine, and etoposide
  • Immunomodulating drugs like thalidomide, lenalidomide
  • Proteasome inhibitors such as bortezomib, carfilzomib, and ixazomib

Categories >>
Find us on: Facebook Twitter